Nevada, 2003Heavy Snow in Nevada, December 24 to 25, 2003
December 24 to 25, 2003 · NWS REV · 1 event in 1 county or zone
A strong winter storm moved through the region over the Christmas holiday. A cold front moved through on the 24th before the upper low moved across on the 25th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm moved through the region over the Christmas holiday. A cold front moved through on the 24th before the upper low moved across on the 25th. The strong jet stream associated with the system helped intensify snowfall rates. One to two inches of rain fell in some valley locations on the 24th.Snowfall totals:Daggett Pass 13 inchesIncline Village (7600 ft) 30-32 inchesMt. Rose Summit 21 inches
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 24, 3:00 AM PST, 12 hours earlier.
Area forecast discussion, Dec 24, 3:00 AM PST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 AM PST WED DEC 24 2003
.SHORT TERM...
A STRONG AND MOIST PACIFIC JETSTREAM WILL BRING PERIODS OF HEAVY
SNOW TO THE SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA THROUGH
CHRISTMAS DAY WITH STRONG WINDS TO THE LOWER ELEVATIONS IMMEDIATELY
EAST OF THESE AREAS LATE THIS MORNING AND THIS AFTERNOON. COMPOSITE
RADAR ALREADY SHOWED AN EXTENSIVE AREA OF RAIN AND SNOW ALONG THE
BAROCLINIC ZONE OVER NORTHERN CALIFORNIA AND SOME PRECIPITATION HAD
REACHED THE CREST OF THE NORTHERN SIERRA AND HIGHER TERRAIN OF
NORTHEAST CALIFORNIA WHILE SHADOWING WAS QUITE EVIDENT EAST OF THE
CREST. WARM ADVECTION AHEAD OF 140KT JET WILL KEEP SNOW LEVELS
FAIRLY HIGH FOR MOST OF TODAY WITH FRONTAL ZONE NOT EXPECTED TO
START ITS PUSH SOUTHWARD UNTIL LATER IN THE AFTERNOON. THUS THE
HEAVIEST SNOW TODAY WILL FALL ONLY AT THE HIGHEST PASSES AND
MOUNTAIN AREAS WITH RAIN INITIALLY MOST AREAS. 700MB WINDS ARE
FORECAST TO APPROACH 50KT AND SUFFICIENT MIXING IN THE WARM SECTOR
SHOULD ALLOW FOR LOCALLY VERY WINDY CONDITIONS TO THE LEE OF THE
SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA. THE UPPER JET AND COLD
FRONT ARE EXPECTED TO SLIDE SOUTHWARD THROUGH CHRISTMAS DAY. THUS
SNOW LEVELS WILL START TO FALL OVER NORTHERN AREAS TODAY AND ALL
AREAS TONIGHT WITH RAIN CHANGING TO SNOW EVEN IN MANY VALLEY
LOCATIONS BY CHRISTMAS DAY MORNING. WHILE SHADOWING WILL LIMIT
AMOUNT OF SNOWFALL IN THE WESTERN NEVADA VALLEYS...SEVERAL INCHES OF
SNOW MAY ACCUMULATE LOCALLY. HEAVY SNOW IS A GIVEN IN THE SIERRA
WHERE AS MUCH AS 3 FEET MAY FALL NEAR THE CREST GIVEN STRONG JET
SUPPORT ALONG BAROCLINIC BOUNDARY IN CONJUNCTION WITH FAVORABLE
OROGRAPHIC LIFT FROM THE WEST SIDE. SNOW WILL TAPER FROM NORTH TO
SOUTH AS A VERY COLD NORTHERLY FLOW FOLLOWS TROUGH PASSAGE LATE
CHRISTMAS DAY GOING INTO FRIDAY. 1000-500MB THICKNESS AND SNOWFALL
WILL KEEP TEMPERATURES WELL BELOW NORMAL WITH VALLEY LOCATIONS TO
STAY MAINLY IN THE 30S FRIDAY. SHORTWAVE EMBEDDED IN THIS NORTHERLY
FLOW TO KEEP SOME CLOUDINESS AROUND AND AT LEAST A SLIGHT CHANCE OF
SNOW FRIDAY AND FRIDAY NIGHT. HOHMANN
.LONG TERM...SATURDAY THROUGH TUESDAY...
A DEEP TROUGH PROGRESSES EASTWARD THROUGH THE ROCKIES AND CENTRAL
U.S. DURING THE PERIOD WHILE A SHORT WAVE TROUGH DROPS SOUTH OUT OF
THE GULF OF ALASKA. THE GFS PLACES THIS SHORT WAVE ALONG THE
NORTHERN CA COAST BY EARLY MONDAY AND TO THE SFO BAY AREA BY LATE
MONDAY. DO NOT HAVE HIGH CONFIDENCE IN THIS PLACEMENT AND TIMING DUE
TO THE MEDIUM RANGE MODEL DIFFERENCES. THE UKMET AND GFS DO SHOW
SIMILAR TIMING BUT THE GFS IS STRONGER WITH THE FEATURE. THE ECMWF
IS ALSO WEAKER THAN THE GFS AND 12 HOURS OR SO SLOWER. THE CANADIAN
MODEL DEVELOPS A MORE CONSOLIDATED TROUGH FROM SOUTHWESTERN CANADA
TO SOUTHERN CA. IT APPEARS THAT SOME THREAT OF PRECIPITATION WILL
CONTINUE THROUGH THE PERIOD WITH THE HIGHEST POPS ON SUNDAY NIGHT
THROUGH MONDAY NIGHT. DAYTIME TEMPERATURES NEAR OR A LITTLE BELOW
NORMAL. OVERNIGHT LOWS AT OR A FEW DEGREES ABOVE NORMAL DUE TO
EXPECTED CLOUD COVER. RC
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING THROUGH THURSDAY ZONE 2
WIND ADVISORY TODAY ZONES 3 AND 5
LAKE WIND ADVISORY TODAY FOR PYRAMID LAKE ZONE 4.
.CA...WINTER STORM WARNING THROUGH THURSDAY FOR ZONE 72 AND
ZONE 71 ABOVE 5500 FEET
WINTER STORM WARNING THIS AFTERNOON THROUGH THURSDAY
ZONE 73 ABOVE 7000 FEET
WIND ADVISORY TODAY ZONES 70 AND 71.
&&Hazardous weather outlook, Dec 24, 6:30 AM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
630 AM PST WED DEC 24 2003
CAZ070>073-NVZ001>005-251500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
630 AM PST WED DEC 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
A STRONG PACIFIC STORM WILL BRING HIGH WINDS...HEAVY RAIN AND SNOW
TO THE SIERRA TODAY CAUSING HAZARDOUS TRAVELING CONDITIONS FOR THE
CHRISTMAS HOLIDAY. SNOW LEVELS WILL DROP TO MOST VALLEY FLOORS
OVERNIGHT WITH SIGNIFICANT SNOW ACCUMULATIONS ABOVE 7000 FEET.
* WINTER STORM WARNING...SEE WWUS45 KREV - WSWREV FOR DETAILS *
* WIND ADVISORY..........SEE WWUS75 KREV - NPWREV FOR DETAILS *
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SERIES OF WEATHER DISTURBANCES WILL MOVE THROUGH THE AREA KEEPING
THE POTENTIAL FOR HAZARDOUS WEATHER THROUGHOUT THE WEEKEND.
* WINTER STORM WARNING...SEE WWUS45 KREV - WSWREV FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND LAW ENFORCEMENT OFFICIALS SHOULD STAY TUNED
FOR UPDATES AND PREPARE FOR DETERIORATING CONDITIONS. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, X Sw Washoe/W Carson City/Nw Douglas
- When
- December 24, 3:00 PM PST to December 25, 6:00 PM PST
- Where
- X Sw Washoe/W Carson City/Nw Douglas forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in California, December 24 to 25, 2003$30,000 · 3 events
- Flood in New York, December 24, 2003$20,000 · 1 event
- Flooding in Indiana, December 24 to 31, 20037 events
- Storm Surge in New Jersey, December 24, 20035 events
- Flooding in New York, December 24 to 25, 20035 events
- Heavy Snow in Michigan, December 24 to 25, 20035 events
- Winter Storm and Heavy Snow in California, December 24 to 26, 20034 events
- Storm Surge in New Jersey, December 24, 20033 events
- Flooding in Indiana, December 24 to 28, 20033 events
- Flooding in Connecticut, December 24 to 26, 20033 events
- Heavy Snow in Idaho, December 24 to 25, 20032 events
- Heavy Snow in Oregon, December 24 to 25, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328130.